Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 433, NWS Memphis, TN

August 4, 2003Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 4, 2003, 6:39 PM CDT for Lawrence County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 6:39 PM CDT (23:39 UTC)
Expired
Aug 4, 2003, 7:15 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lawrence County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 2:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS54 KMEG 042339
SVRMEM
ARC075-050015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
640 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS

* UNTIL 715 PM CDT.

* AT 638 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  PORTIA...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 715 PM CDT INCLUDE...
  HOXIE...WALNUT RIDGE...
  SEDGWICK...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3609 9126 3591 9116 3588 9087 3614 9080

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:39 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 4, 3:39 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT MON AUG 4 2003

TEMPS APPROACHING 90 WITH DEWPOINTS IN THE MID 70S THIS AFTERNOON
HELPING TO PRODUCE CAPES IN THE 3000-4500 J/KG RANGE. 80 KT NORTH-
SOUTH 300 MB JET POINTED RIGHT AT THE MID SOUTH THIS AFTN.
SPLITTING TSTMS HAVE ALREADY DEVELOPED ALONG A SURFACE BOUNDARY ACRS
SE MO. INSTABILITY IN COMBINATION WITH UPPER LEVEL JET SHOULD PROMOTE
DEVELOPMENT THROUGH THE AFTN AND EVENING HOURS. EXPECT STORMS TO
CONT TO MOVE SE INTO NE AR...THE MO BOOTHEEL...W TN AND POSSIBLY NRN
MS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEVERE THUNDERSTORM WATCH #835 VALID FOR NORTHERN 2/3RD OF CWFA UNTIL
02Z.

LATER TONIGHT...EXPECT MCS TO DEVELOP ACRS SE MO AHEAD OF NEXT
SHORTWAVE TROF CURRENTLY OVR THE NORTH CENTRAL PLAINS. THIS FEATURE
SHOULD BE MOVING INTO THE NE PART OF THE CWFA AROUND SUNRISE. THE
MCS COULD BE IN A WEAKENING STAGE TOMORROW...BEFORE CONVECTION
REDEVELOPS DURING THE DAY ON VARIOUS BOUNDARIES ETC. WL GO WITH
LIKELY POPS NRN HALF IN RESPONSE TO THIS MCS. TEMPS WL BE HELD DOWN
BY PRECIP AND CLOUDS.

SHORTWAVE WL BE EXITING TUE NIGHT AND WL GO WITH BEST POPS ERN HALF
OF THE MID SOUTH. STILL ENUF LOW LEVEL MOISTURE AND INSTABILITY TO
WARRANT CHC POPS FOR WED.

WEAK HIGH PRESSURE BUILDS IN THU THROUGH THE WEEKEND AS UPPER FLOW
BECOMES MORE NORTHERLY AND TROF AXIS SHARPENS AND EDGES EASTWARD.
AIRMASS SHOULD BE DRY AND STABLE ENUF TO PRECLUDE TSTM DEVELOPMENT
THU-MON.

.MEG...NONE.

SJM
Hazardous weather outlook, Aug 4, 3:33 AM CDT, 15 hours 6 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-050930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER. SCATTERED THUNDERSTORMS
ARE EXPECTED BOTH TODAY AND TONIGHT. THE MAIN THREAT OF SEVERE
WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY AND TUESDAY NIGHT.
THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE
HAIL. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 4, 4:45 PM CDT, 1 hour 54 minutes before
ARZ008-042215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY UNTIL 515
PM.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF MAYNARD AT 443 PM
CDT...MOVING SOUTH AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 4, 5:21 PM CDT, 1 hour 18 minutes before
ARZ009-042250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A THUNDERSTORM HAVING THE POTENTIAL OF PRODUCING A 55 TO 60 MPH WIND
GUSTS...DIME TO QUARTER SIZE HAIL AND DANGEROUS LIGHTNING WAS
LOCATED 15 MILES NORTH OF MCDOUGAL AT 518 PM CDT...MOVING SOUTH AT
15 MPH.

THIS STORM COULD CONTINUE TO BE SEVERE AS IT MOVES INTO CLAY COUNTY.

PEOPLE IN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:30 PM CDTSevere Thunderstorm WarningMEGRandolph30 min
Aug 3, 7:53 PM CDTSevere Thunderstorm WarningMEGLawrence37 min
Aug 4, 6:56 PM CDTSevere Thunderstorm WarningMEGGreene34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.